Texas, 2013Flash Flooding in Texas, January 9, 2013
January 9, 2013 · NWS LCH · 2 events in 2 counties and zones
Slow moving thunderstorms traveled across far Southeast Texas creating flooding in Jefferson and Orange Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms traveled across far Southeast Texas creating flooding in Jefferson and Orange Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 9, 11:48 AM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Jan 9, 11:48 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1148 AM CST WED JAN 9 2013
.AVIATION UPDATE...REGARDING 18Z TAF ISSUANCE. A VIGOROUS UPPER
LOW ADVANCING FROM NORTHERN MEXICO...NORTHEAST THROUGH TEXAS WILL
MAINTAIN A VERY UNSETTLED WEATHER PATTERN OVER THE NEXT 24 HOURS.
WIDESPREAD RAINS AND A FEW THUNDERSTORMS CAN BE EXPECTED. CEILINGS
WITHIN IFR WILL DOMINATE.
&&
MARCOTTE
&&
.PREV DISCUSSION... /ISSUED 1004 AM CST WED JAN 9 2013/
UPDATE...
THE HEAVY RAINFALL THREAT IS EXPECTED TO INCREASE THIS AFTERNOON
INTO EVENING HOURS FOR SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA.
FLASH FLOOD WATCHES REMAIN IN EFFECT.
LATEST VAD WIND PROFILE AND PROFILER DATA SHOW A DEEP SOUTH FLOW
ACROSS THE FORECAST AREA AROUND A SLOW MOVING UPPER LEVEL LOW
LOCATED OVER NORTHERN OLD MEXICO. PRECIPITABLE WATER VALUES FROM
THIS MORNINGS KLCH SOUNDING AND GPS-MET DATA ARE NEAR 1.70 INCHES...CLOSER
TO VALUES FOR JUNE...WHICH IS OVER TWICE THE STANDARD DEVIATION
FOR JANUARY...SO MOISTURE VALUES DEFINITELY POINT TO HEAVY RAINFALL.
WATER VAPOR SHOWS A HUGE PLUME OF RICH MOISTURE ASSOCIATED WITH
DISTURBANCE ROTATING AROUND THE UPPER LOW...OFF THE SOUTHEAST
TEXAS AND SOUTHWEST LOUISIANA COAST...AND FAR REACHES OF KLCH
RADAR SHOWS INTENSE THUNDERSTORM ACTIVITY IN THAT AREA. THIS
ACTIVITY WILL MOVE NORTH REACHING THE COAST THEN INLAND INTO
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA DURING THE AFTERNOON INTO
EARLY EVENING HOURS. MID LEVEL FLOW FROM 85H-50H ALMOST
UNIDIRECTIONAL WHICH WOULD SUGGEST TRAINING POSSIBLE WITH THE
HEAVIER RAIN CELLS ONCE THEY MOVE IN. 1 TO 2 INCH PER HOUR
RAINFALL RATES WILL BE LIKELY ONCE THIS ACTIVITY REACHES THE AREA AND
DURATION WOULD SUGGEST AVERAGE OF 2 TO 4 INCHES ACROSS PORTIONS OF
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA FROM THIS AFTERNOON INTO
EVENING HOURS...WITH LOCALLY HIGHER AMOUNTS WHERE THE INTENSE
CELLS EVENTUALLY BEGIN TO TRAIN...PRODUCING THE POTENTIAL FOR
FLOODING. SOUTH CENTRAL LOUISIANA MAY MISS THE HEAVIEST RAIN FOR
TODAY. HOWEVER...SINCE SOME AREAS LATE YESTERDAY AND LAST NIGHT
RECEIVED BETWEEN 3 AND 6 INCHES OF RAINFALL...IT WILL TAKE LESS TO
PRODUCE FLOODING AGAIN.
NO MAJOR CHANGES TO GRIDS AT THIS TIME.
RUA
PREV DISCUSSION... /ISSUED 555 AM CST WED JAN 9 2013/
DISCUSSION...
FOR 12Z TAF ISSUANCE.
AVIATION...
CANNOT RECALL ANY PREVIOUS INSTANCES WHERE PREVAILING RAIN WAS
CARRIED FOR ALL 24 HOURS OF A TAF PERIOD...UNTIL NOW. COULD BE A
FEW BREAKS HERE OR THERE OTHERWISE THE WET STUFF LOOKS TO CONTINUE
NON-STOP INTO EARLY THURSDAY. CEILINGS SHOULD GRADUALLY LOWER
THROUGH THE PERIOD...BUT SFC OBS THROUGH THE NIGHT SHOWS CIG
HEIGHTS ALL OVER THE PLACE SO THIS PARAMETER COULD PROVE TRICKY
THROUGH THE PERIOD. THUNDER LOOKS POSSIBLE AT ANY TIME BEGINNING
LATER THIS MORNING BUT FOR THE SAKE OF BREVITY ONLY CARRIED A
TEMPO FOR THUNDER DURING THE LATE AFTERNOON/EARLY EVENING HOURS
WHEN INSTABILITY LOOKS BEST.
25
PREV DISCUSSION... /ISSUED 513 AM CST WED JAN 9 2013/
THREAT FOR EXCESSIVE RAIN AND FLOODING WILL CONTINUE INTO THURSDAY...
DISCUSSION...A VERY WET FORECAST FOR THE NEXT SEVERAL DAYS WITH A
VERY BRIEF DRY PERIOD POSSIBLE THURSDAY NIGHT INTO FRIDAY.
CURRENTLY AN UPPER LOW IS EVER SO SLOWLY MOVING ACROSS NORTHERN
MEXICO WITH EXCELLENT DIVERGENCE ALOFT OCCURRING FROM CENTRAL TX
TO MS. A WARM FRONT HAS LIFTED INTO CENTRAL LA AND THE EAST TX
LAKES AREA AND THIS BOUNDARY TRAILS SW TO A SURFACE LOW IN S TX. A
PRE-FRONTAL TROUGH IS NOTED IN THE GULF SOUTH OF THE PALACIOS/PORT
LAVACA AREA. THE UPPER LOW WILL GRADUALLY MOVE INTO TX THIS
EVENING AND INTO OK BY THURSDAY EVENING. DURING THIS TIME THE
UPPER LOW WILL CONTINUE TO PROVIDE UPPER DIVERGENCE WHILE DRAGGING
IN PACIFIC MOISTURE TO THE CWA. THE FLOW BETWEEN THE SURFACE LOW
OVER S TX AND THE BERMUDA RIDGE WILL DRAG IN GULF AND CARIBBEAN
MOISTURE. PWATS ARE FORECAST TO INCREASE TO AROUND 1.9" LATE THIS
AFTERNOON WHICH IS WELL OVER 2 ST DEV AND NEAR THE MAX NOTED FOR
THE AREA IN JANUARY. MULTIPLE ROUNDS OF HEAVY RAIN ARE POSSIBLE
BY THE TIME THE FRONT ACTUALLY CLEARS THE AREA THURSDAY AFTERNOON
OR EVENING AS MULTIPLE SURFACE BOUNDARIES/PRE-FRONTAL TROUGHS
CREATE A FOCUS. AS FAR AS SVR WX GOES... WIDESPREAD SVR WX IS NOT
EXPECTED AS INSTABILITY IS EXPECTED TO BE LOW, HOWEVER AN ISOLATED
SEVERE STORM OR TORNADO CAN NOT BE RULED OUT DUE TO GOOD SHEAR.
FLOODING WILL REMAIN THE PRIMARY THREAT AND TIMING THE END OF THIS
ROUND OF PRECIP CONTINUES TO BE AN ISSUE AS THE GFS REMAINS
SLIGHTLY FASTER ALTHOUGH EACH RUN CONTINUES TO SLOW DOWN THE
PROGRESSION. THE ECMWF CONTINUES TO BE SLOWER WITH RAIN EXITING
THU NIGHT/FRIDAY MORNING WITH THE GFS MOVING OUT THE RAIN THU MID
MORNING TO AFTERNOON. FRIDAY THE SURFACE BOUNDARY WILL MOVE TO THE
EAST OF THE AREA TAKING MOST OF THE RAIN WITH IT, HOWEVER ANOTHER
LOW WILL DEVELOP OVER THE PLAINS PULLING THE FRONT BACK NORTH. THE
WARM FRONT WILL THEN MOVE BACK ACROSS THE AREA SATURDAY AND INTO
NORTH LA. THE PLAINS LOW WILL QUICKLY EJECT OUT ACROSS THE GREAT
LAKES WITH CANADIAN AIR MASS SPILLING BACK SOUTH. THE FRONT IS
FORECAST TO SLOWLY OOZE BACK SOUTH AND MEANDER ACROSS THE CWA FOR
A FEW DAYS WITH MULTIPLE DAYS OF RAIN POSSIBLE AGAIN SAT - THU.
MARINE...WINDS CONTINUE TO DECREASE A BIT THIS MORNING AND THE
NEAR SHORE SCA WILL BE ALLOWED TO EXPIRE SHORTLY, HOWEVER OFFSHORE
WINDS OF 15 TO 25 KTS WILL REMAIN THROUGH TODAY. ANOTHER ISSUE
OVER THE COASTAL WATERS WILL BE FOG. NEAR SHORE WATER TEMPS REMAIN
IN THE LOW TO MID 50S AND HIGH MOISTURE AIR CONTINUES TO BE PUSHED
OVER THIS COLD WATER. DEW POINTS IN THE 60S WILL LIKELY LEAD TO
AREAS OF FOG THROUGH THURSDAY MORNING. THE FRONT WILL MOVE INTO
THE AREA THURSDAY WITH WINDS RELAXING THROUGH FRIDAY. WINDS MAY
INCREASE INTO THE 15-20KT RANGE DURING SAT AS A WARM FRONT MOVES
THROUGH. ANOTHER FRONT WILL MOVE TO THE COAST OR JUST INTO THE
COASTAL WATERS LATE IN THE WEEKEND OR EARLY NEXT WEEK KEEPING WINDS
VARIABLE, HOWEVER SPEEDS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 69 64 71 55 72 / 100 100 70 10 10
KBPT 68 60 70 52 70 / 100 100 50 10 10
KAEX 69 66 72 55 73 / 100 100 80 20 10
KLFT 72 66 72 58 74 / 100 100 90 30 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
BEAUREGARD...CALCASIEU...EAST CAMERON...VERNON...WEST
CAMERON.
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
ZONES: ACADIA...ALLEN...AVOYELLES...EVANGELINE...IBERIA...
JEFFERSON DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...
ST. LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION.
TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
HARDIN...JEFFERSON...NORTHERN JASPER...NORTHERN NEWTON...
ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON
LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND
TX FROM 20 TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.
SMALL CRAFT EXERCISE CAUTION THROUGH THIS EVENING FOR THE
FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
OUT 20 NM...SABINE LAKE...VERMILION BAY.
&&Hazardous weather outlook, Jan 9, 6:03 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 AM CST WED JAN 9 2013
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
101200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
603 AM CST WED JAN 9 2013
...WIDESPREAD RAIN AND THUNDERSTORMS WITH FLOODING POSSIBLE
INTO THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT FOR THE AREA INTO THURSDAY AS ALREADY
SATURATED SOILS COMBINE WITH HEAVY RAINFALL TO PRODUCE THE THREAT
OF FLOODING. URBAN AND RIVER FLOODING WILL BE A CONCERN INTO
THURSDAY AFTERNOON AS A SLOW MOVING COLD FRONT AND UPPER LEVEL LOW MOVES
ACROSS THE REGION.
SEVERE THUNDERSTORMS ARE LOW THREAT TODAY HOWEVER THEY CAN NOT BE
RULED OUT. AN ISOLATED STORM OR TWO MAY PRODUCE GUSTY WINDS TO
NEAR 60 MPH AND A WEAK SHORT LIVED TORNADO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAIN AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY WITH FLOODING
AND ISOLATED SEVERE STORMS POSSIBLE. THE SLOW MOVING COLD FRONT
WILL MOVE EAST OF THE AREA THURSDAY NIGHT WITH RAIN ENDING FROM
WEST TO EAST THURSDAY MORNING INTO FRIDAY MORNING. RAIN AND
THUNDERSTORMS WILL RETURN TO THE AREA SATURDAY AS A WARM FRONT
MOVES THROUGH. RAIN WILL REMAIN AROUND THROUGH THE MIDDLE OF THE
COMING WEEK AS A COLD FRONT STALLS IN THE AREA. THIS WILL KEEP
FLOODING A CONCERN THROUGH THE FORECAST.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED, HOWEVER SPOTTERS
ARE ENCOURAGED TO REPORT ANY HIGH RAINFALL TOTALS AND FLOODING TO
THE NATIONAL WEATHER SERVICE.
GMZ430-432-435-450-452-455-470-472-475-101200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
603 AM CST WED JAN 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT THROUGH TODAY BEYOND
20 NAUTICAL MILES FROM SHORE AS WINDS AROUND 20 KNOTS OCCUR. SEAS
OF 5 TO 7 FEET ARE ALSO EXPECTED. WINDS AND SEAS ARE EXPECTED TO
SUBSIDE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 9, 12:17 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1217 PM CST WED JAN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM MARINE TSTM WIND 27 S RUTHERFORD BEACH 29.38N 93.17W
01/09/2013 E40 MPH GMZ472 LA PUBLIC
REPORT FROM PLATFORM IN WEST CAMERON BLOCK 173.
&&
MOGGEDLocal storm report, Jan 9, 1:28 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
128 PM CST WED JAN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM MARINE TSTM WIND 10 SW ROCKEFELLER WILDL 29.59N 92.90W
01/09/2013 E40 MPH GMZ452 LA PUBLIC
REPORT FROM PLATFORM IN EAST CAMERON BLOCK 14.
&&
MOGGEDLocal storm report, Jan 9, 2:42 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
242 PM CST WED JAN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM MARINE TSTM WIND 26 SSE SEA RIM STATE PA 29.32N 93.96W
01/09/2013 E40 MPH GMZ470 TX PUBLIC
REPORT FROM PLATFORM IN HIGH ISLAND BLOCK 116. SUSTAINED
WINDS 35 MPH BASED ON WIND SOCK.
&&
MOGGEDFlash Flood, Jefferson
- When
- January 9, 2:58 PM CST to 8:00 PM CST
- Where
- Jefferson County, 0.74 mi NW of Hollywood to 2.18 mi NE of Port Neches
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.988, -94.008
After a wet start to the year more rain fell on the 9th. Slow moving thunderstorms moved into far Southeast Texas and South Louisiana. Flooding was reported across portions of Port Neches with the underpass at Highway 366 and Twin City Highway impassable. One report of 2.73 inches in 3 hours was received from Port Arthur and KBPT received 3.86 inches of rain on the 9th.
Flash Flood, Orange
- When
- January 9, 3:47 PM CST to 8:00 PM CST
- Where
- Orange County, 28.83 mi E of Brownwood to 41.54 mi SSW of Bridge City
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 30.117, -93.219
After a wet start to the year more rain fell on the 9th. Slow moving thunderstorms moved into far Southeast Texas and South Louisiana. Heavy rain fell across Orange County with reports of water 4 inches deep in a home in Bridge City and cars stalled along a flooded Round Bunch Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 9, 20132 deaths · 1 event
- Blizzard and Heavy Snow in Montana, January 9 to 11, 201328 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 9, 20134 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 9, 20134 events
- Heavy Snow in Texas, January 9, 20133 events
- Flash Flooding in Louisiana, January 9, 20132 events
- Flash Flood in Texas, January 9, 20131 event
- High Wind in Michigan, January 9, 201351 kt wind · 1 event
- Blizzard in Alaska, January 9, 20131 event
- High Wind in South Dakota, January 9 to 10, 201362 kt wind · 1 event
- Heavy Snow in Idaho, January 9 to 11, 20131 event
- Strong Wind in Nevada, January 9 to 10, 2013$100 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429136, 429609.